Beware of the dark – licorice, that is.
With Halloween upon us, the U.S. Food and Drug Administration (FDA) has issued a warning about eating too much black licorice.
If you are age 40 or older, snacking on two ounces of black licorice a day for two weeks could cause an irregular heartbeat or arrhythmia, according to the FDA.
Granted, you'd have to be a pretty big licorice fan, but stranger things have happened.
Black licorice contains a sweetening compound called glycyrrhizin, which can cause potassium levels in the body to fall, according to the FDA. When that happens, some people can experience abnormal heart rhythms, high blood pressure, edema or swelling, lethargy, or even congestive heart failure.
Potassium levels usually return to normal with no permanent health problems when the person stops eating black licorice, said the FDA. The treat can also interact with some medications and dietary or herbal supplements.
Several medical journals have reported links between black licorice and health problems in people over 40, some of whom had histories of high blood pressure or heart disease.
Licorice is a low-growing shrub that is mostly grown for commercial purposes in Greece, as well as Turkey and elsewhere in Asia. The National Institutes of Health (NIH) say the plant's root has a long history as a folk or traditional remedy in both Eastern and Western medicine. It has been used to treat such varied maladies as heartburn, stomach ulcers, bronchitis, sore throat, cough, and some infections caused by viruses, such as hepatitis. The NIH, however, says there isn't enough data that licorice is an effective treatment for any health problem.
Not all licorice products contain the potentially harmful substance. A lot of licorice-flavored products in the United States instead contain anise oil, which has a similar taste and smell. Some licorice dietary supplements have had the glycyrrhizin removed.